Journal Article

Liver Injury during Highly Active Antiretroviral Therapy: The Effect of Hepatitis C Coinfection

Maurizio Bonacini

in Clinical Infectious Diseases

Published on behalf of Infectious Diseases Society of America

Volume 38, issue Supplement_2, pages S104-S108
Published in print March 2004 | ISSN: 1058-4838
Published online March 2004 | e-ISSN: 1537-6591 | DOI: http://dx.doi.org/10.1086/381453
Liver Injury during Highly Active Antiretroviral Therapy: The Effect of Hepatitis C Coinfection

More Like This

Show all results sharing these subjects:

  • Infectious Diseases
  • Immunology
  • Public Health and Epidemiology
  • Microbiology

GO

Show Summary Details

Preview

Drug-induced liver injury (DILI) is the elevation of liver enzyme and/or bilirubin levels caused by the use of a medication or drug. In patients with human immunodeficiency virus (HIV) infection, some of these events may not be directly caused by medication. Acute viral hepatitis, reactivation of hepatitis B virus or hepatitis C virus (HCV) infection, and/or alcohol use may play roles. Elevated transaminase levels are a signal of liver injury, but most cases improve despite continuation of drug therapy. Approximately 33% of patients with HIV infection are coinfected with HCV. Patients with HIV or HCV infection are more prone to DILI, possibly because of impaired hepatocyte defense mechanisms. HCV coinfection is associated with a 2–10-fold chance of developing elevated transaminase levels during highly active antiretroviral therapy (HAART). Patients with HIV/HCV coinfection should not be denied HAART. Instead, they should be followed-up with monthly liver function tests and referred to specialists if grade 3 or 4 liver enzyme elevations occur.

Journal Article.  3177 words.  Illustrated.

Subjects: Infectious Diseases ; Immunology ; Public Health and Epidemiology ; Microbiology

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.